I told the reproductive endocrinologist about the heart palpitations and he waved them off. My Psych Nurse didn’t; she ordered an EKG, which came back with an abnormal result. I’ve been referred to a cardiologist, and just filling out the paperwork has been stressful enough to give me more palpitations.
There are a couple of obvious potential causes of heart palpitations. As the endo pointed out, caffeine and stress are possible triggers.
- Caffeine: I have one serving in the morning. Sometimes two. That’s not going to cause palpitations throughout the day, and it has never caused them before.
- Stress: Sure, I have lots of stress, and have had for a very long time. In fact, with all the therapy and stuff, I’m a lot less stressed than I used to be, and have much better coping skills. So I don’t accept stress as a primary cause of palpitations either.
- Stimulants: My ADD meds could lead to palpitations. I have never had that happen on any dose of any stimulant, not even when combined with substantially more caffeine than usual and a stressful situation.
- Lamotrigine: Lamictal has potential to create withdrawal arrhythmia despite very slow tapering, as I’ve worked my dosage down from 200mg to 25mg over about 3 months. That timing happens to overlap with taking Yaz.
I don’t know what happened, but all of the sudden, everything makes my heart race and struggle. Adding Yaz was the only recent change to my meds, since it’s possible but farfetched to blame lamotrigine withdrawal alone for causing arrhythmia. The palpitations started about two weeks after I started Yaz, but took about 6 weeks to build up to the point where I was worried enough to mention it to the docs.
I worry that all the meds are worsening an existing but dormant problem, interacting with or potentiating other medications, or otherwise just plain hurting my heart. But Yaz definitely played some kind of role in this – the big clue, as with every med to which I’ve ever had adverse reactions, is that the side effects hit their max at peak blood serum level timing – in this case, 1-2 hours. So I would take my meds at 7 AM and by 8:30 I was having heart palpitations every few minutes, fairly intensely, fading off a little after nine.
But then on the days I took the placebos, there were hardly any heart palpitations at all. So after the abnormal EKG, I discontinued Yaz in hopes that things would return to normal like they seemed to with the placebo pills.
Well, not yet, anyway. It’s unquestionably better, but just a few days after stopping Yaz I was very anxious about making my flight connections and had heart palpitations like crazy, very clearly associated with the anxiety rather than the timing of taking meds.
This never used to happen except during panic attacks, but now it’s just coming up more often for lesser worries, and it’s almost enough to scare me into a panic attack by itself. Since then, even on days when I didn’t take my ADD meds, I’ve still had heart palpitations – not many, but still. Enough to notice and worry. Quite a lot more than before.
I’m a bit terrified of what will come of the appointment with the cardiologist. I’m genetically prone to coronary heart disease but I’m doing everything right in terms of eating properly, losing weight, and getting reasonable exercise. So why am I suddenly having heart palpitations? What the hell is really going on here? What kind of horrible new tests are they going to inflict on me now? And is this a temporary thing, or will I have to deal with a bum ticker moving forward?
Worry worry worry…
Note: I am on vacation this week and won’t be replying until I am not on vacation and can face the computer without shrinking back in horror.